From the Department of Ophthalmology (AC, DMM), Stanford University School of Medicine, Stanford, California; and the Ocular Oncology Unit (TT, JO), Department of Ophthalmology, University of California at San Francisco, San Francisco, California.
The authors have no financial or proprietary interest in the materials presented herein.
Address correspondence to Darius M. Moshfeghi, MD, Eye Institute at Stanford, 2452 Watson Court, Palo Alto, CA 94303. E-mail: firstname.lastname@example.org
Simethicone (methylpolysiloxane) is the most common over-the-counter drug used for relieving intestinal gas symptoms in colicky infants. It is an oral agent that reduces the surface tension of gas bubbles, causing them to coalesce into larger bubbles.1 This leads to easier passage of gas through the intestine and presumably more rapid resolution of symptoms. The chemical composition of this agent is polydimethylsiloxane and silicon dioxide. Simethicone is described as being safe, based on studies showing that it is not absorbed by the intestine into the bloodstream.2,3 Side effects are not associated with the drug, but we report a case of a 4-month-old infant who developed numerous small white lesions in the posterior pole while consuming simethicone for colic.
A female infant born prematurely with a corrected gestational age of 42 weeks was referred for acute-phase screening of retinopathy of prematurity. She was born at a gestational age of 26 weeks and 6 days with a birth weight of 780 grams. Medical history was significant for anemia of prematurity, chronic lung disease, inter-ventricular hemorrhage, hyperbilirubinemia, and respiratory distress syndrome. Medications noted at the time include Poly-Vi-Sol (Mead Johnson Company, Evansville, IL) with iron drops and a nystatin suspension during feedings.
Dilated fundus examination of the right eye revealed an immature foveal reflex and immature zone III retinal vascularization. Dilated fundus examination of the left eye showed similar findings and a 50-micron spot of hypopigmentation that was flat. One week later, she developed at least four more smaller, approximately 5- to 10-micron spots superotemporally, whereas the initial 50-micron spot remained the same size. Another week later, the infant’s retinal vascularization had matured but the peculiar spots noted on the previous examinations were still present.
We were concerned for possible early retinoblastoma and obtained a second opinion. At a follow-up visit, the mother described administering Mylicon (Johnson & Johnson, Merck Consumer Pharmaceuticals Co., Ft. Washington, PA), one of several trade names for simethicone, to the infant. At the second institution, the patient underwent an examination under anesthesia. Retcam photographs (Clarity Medical Systems, Inc., Pleasonton, CA) were taken of both eyes (Figs. 1 and 2, white arrows). These photographs documented the bilateral occurrence of white, intraretinal lesions in an intraluminal distribution within the retinal capillary vasculature. Additionally, minute areas of retinal pigment epithelial atrophy were documented (Figs. 1 and 2, black arrows), possibly representing areas of local infarction. The white spots appeared to be embolic in nature. Their sessile nature, intraluminal location, and lack of calcification argued against a neoplastic process.
Figure 1. Montage Color Photograph of the Right Fundus Demonstrating Multiple Small White Emboli (white Arrowheads).
Figure 2. Montage Color Photograph of the Left Fundus Demonstrating Multiple Small White Emboli (white Arrowheads) and Areas of Retinal Pigment Epithelium Atrophy (black Arrowheads). Double Arrowheads = Depressor (not Choroidal Elevation or Retinal Detachment).
We describe peculiar lesions in the fundus of a child that appear most consistent with an embolic event or events that may represent systemic absorption of simethicone. Several medications have been associated with characteristic retinal changes.4,5 Fortunately, most changes and symptoms are reversible with cessation of the offending agent. Sometimes the damage is progressive or permanent. The mechanisms of toxicity are still not well understood. An embolic phenomenon is thought to be the mechanism for conditions such as talc retinopathy. Histopathological studies have demonstrated the presence of particles in the capillaries of the nerve fiber and inner nuclear layers of the retina of these patients.6 A similar process could account for the findings in this patient. Furthermore, the blood–retinal barrier may not have been fully developed in this child when her mother administered the medication. The immature blood–retinal barrier may have made her more susceptible to simethicone deposition in the retina.
There was a nationwide recall of infant Mylicon from Johnson & Johnson Merck Consumer Pharmaceuticals due to fragments of metal found within the medication during manufacturing.7 This may serve as a possible explanation for how this infant developed this retinal finding and why we have not seen this entity before. Unfortunately, we do not have the lot number of the product used for the infant in this report, but it does raise an interesting issue with regard to quality control and standards in drug manufacturing.
Although simethicone is commonly described as being safe and is often prescribed for infants with colic, we describe an infant with lesions most consistent with an embolic phenomenon possibly from systemic absorption. Furthermore, the recall of this oral product highlights the possibility of toxicity. At this time, it is unclear whether these changes are reversible or whether there is any impact on vision.
- Metcalf TJ, Irons TG, Sher LD, Young PC. Simethicone in the treatment of infant colic: a randomized, placebo-controlled, multicenter trial. Pediatrics. 1994;94:29–34.
- Kimura KK, Treon JF, Benson FR. Therapeutic use of methylpolysioxane. Curr Ther Res Clin Exp. 1964;6:202–216.
- Members P. Final report on the safety assessment of Dimethicone Copolyol. J Am Coll Toxicol. 1982;1:33–54.
- Novack GD. Ocular toxicology. Curr Opin Ophthalmol. 1997;8:88–92. doi:10.1097/00055735-199712000-00016 [CrossRef]
- Schwartz SG, Mieler WF. Medications and retinal toxicity. Ophthalmol Clin North Am. 2002;15:517–528. doi:10.1016/S0896-1549(02)00051-2 [CrossRef]
- AtLee WE Jr, . Talc and cornstarch emboli in eyes of drug abusers. JAMA. 1972;219:49–51. doi:10.1001/jama.219.1.49 [CrossRef]
- Merck consumer pharmaceuticals company announces urgent voluntary nationwide recall of infants’ Mylicon® gas relief dye free drops (simethicone-antigas) non-staining due to possible metal fragments. Fort Washington, PA: Johnson & Johnson; November10, 2008. http://www.mylicon.com/page.jhtml?id=mylicon/press_release.inc. Accessed December 1, 2008.